Alert archive / Kansas / River Flood Warnings in 2011
River Flood Warning 125, NWS Kansas City, MO
NWS Kansas City, MO issued this river flood warning at Aug 22, 2011, 12:29 PM CDT for Atchison County, Leavenworth County, Kansas. It took effect at Aug 22, 2011, 2:57 PM CDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2011, 12:29 PM CDT (17:29 UTC)
- In effect from
- Aug 22, 2011, 2:57 PM CDT
- Expired
- Aug 23, 2011, 8:38 AM CDT
- In force
- 18 hr
- Issued by
- NWS Kansas City, MO
- Flood severity
- Moderate
Counties Atchison County, KS, Leavenworth County, KS
The radar
The Topeka radar (KTWX), 100 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Stranger Creek at Easton (ESTK1).
- Action stage
- 12 ft
- Minor stage
- 17 ft
- Moderate stage
- 18 ft
- Major stage
- 23 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06891850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Aug 22, 12:21 PM CDT, 8 minutes earlier.
Area forecast discussion, Aug 22, 12:21 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1221 PM CDT MON AUG 22 2011 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... WIND PROFILERS ACROSS SOUTH CENTRAL NEBRASKA INDICATE THAT A WEAK /25 KTS/ LOW LEVEL JET IS PUSHING ON THE NORTHEAST FLANK OF THE RIDGE THAT IS DOMINATING THE WESTERN 3/4 OF THE CONUS. RESULTING WARM AIR ADVECTION ACROSS THE NEBRASKA-IOWA BORDER HAS RESULTED IN THE DEVELOPMENT OF A BAND OF THUNDERSTORM ACTIVITY WITHIN THE NORTHWEST FLOW THAT WILL EFFECT NORTHERN MISSOURI BEFORE SUNRISE. WHILE THERE IS SOME MODEST 0-6KM SHEAR OF 40 KNOTS NOTED ACROSS NORTHERN MISSOURI OFF THE SPC ANALYSIS PAGE...IT IS ALSO NOTED THAT THE STORMS EXIST IN AN AREA OF MARGINAL INSTABILITY. SO...WHILE PULSE SEVERE WEATHER /LARGE HAIL AND DAMAGING WINDS/ CAN NOT BE RULED OUT...IT ALSO IS LOOKING UNLIKELY DURING THE EARLY MORNING HOURS ACROSS NORTHERN MISSOURI. AFTER SUNRISE...ANY ONGOING STORMS WILL LIKELY BEGIN TO DISSIPATE IN COVERAGE AND INTENSITY AS THE WEAK LOW LEVEL JET MIXES OUT IN THE MORNING...MUCKING UP THE WARM AIR ADVECTION THAT IS FEEDING THE STORMS...THOUGH WITH A SHORTWAVE /CURRENTLY CRESTING THE RIDGE AXIS IN MONTANA-WYOMING/ CONVECTION COULD KEEP PERCOLATING ALONG OR REDEVELOP IN THE AFTERNOON HOURS AS SOME MODEST WARM AIR ADVECTION PERSISTS ACROSS WESTERN MISSOURI. WILL LIKELY HAVE TO MAKE LAST MINUTE ADJUSTMENTS TO POPS AT ISSUANCE TIME TO FINE TUNE LIKELY POPS THROUGH THE MID-MORNING HOURS...BUT ADJUSTED CHANCE POPS FOR THE AFTERNOON HOURS AND EVENING HOURS TO FOCUS ON THE WESTERN HALF OF THE FORECAST AREA WHERE THE BEST ISENTROPIC RESPONSE SHOULD BE SEEN AS THE SHORTWAVE PASSES. PULSE SEVERE ACTIVITY WILL BE POSSIBLE WITH ANY STORMS THAT POP UP TODAY. FOR TUESDAY...EARLY MORNING NOCTURNAL THUNDERSTORMS VERY WELL MAY SPRING BACK INTO EXISTENCE AS ANOTHER SHORTWAVE SHIFTS THROUGH THE NORTHERN PLAINS...RESULTING IN A QUICK RETURN OF ISENTROPIC LIFT IN THE MOISTURE PLUME THAT THE RIDGE WILL STILL BE FEEDING ACROSS MISSOURI. HOWEVER...BY WEDNESDAY...AN AMPLIFYING SHORTWAVE MOVING THROUGH THE CANADIAN PLAINS WILL PUSH A COLD FRONT SOUTH INTO THE PLAINS. AS THIS OCCURS THE MOISTURE PLUME THAT HAS BEEN FEEDING THE NOCTURNAL CONVECTION THAT HAS BEEN VISITING THE CENTRAL PLAINS FOR THE PAST FEW NIGHTS WILL SHIFT SOUTH AHEAD OF THE FRONT. THIS SHOULD KEEP THE WEATHER ACROSS OUR REGION DRY AS THE FRONT MOVES THROUGH...THOUGH THE LATE DAY TIMING OF ITS PASSAGE SHOULD ALLOW TEMPERATURES TO SORE BACK WELL ABOVE NORMAL DURING THE AFTERNOON HOURS. CURRENTLY HAVE NUMBERS PENCILED IN FOR WEDNESDAY THAT WOULD INDICATE A HEAT ADVISORY MIGHT BE NEEDED FOR AREAS ALONG AND SOUTH OF THE MISSOURI RIVER. THURSDAY AND INTO THE WEEKEND...COOLER /NEAR NORMAL/ TEMPERATURES SHOULD PREVAIL BEHIND THE FRONT THAT WILL SETTLE SOUTH THROUGH KANSAS-MISSOURI WEDNESDAY NIGHT. THIS WILL KEEP THE REGION FREE OF STORMS THROUGH THE TAIL END OF THE WORK WEEK. ANOTHER MODEST FRONTAL BOUNDARY WILL SETTLE SOUTH OVER THE WEEKEND...BUT AT THIS TIME THE MAIN FOCUS FOR ACTIVITY LOOKS TO BE ACROSS THE NORTHERN PLAINS INTO THE GREAT LAKES AS THE RIDGE WILL HAVE FLATTENED SIGNIFICANTLY... MAKING FOR A MORE SHALLOW NORTHWEST FLOW WHICH MIGHT NOT BE ABLE TO STEER ACTIVITY AS FAR SOUTH AS MISSOURI. CUTTER && .AVIATION... ELEVATED CONVECTION HAS SHIFTED SE OF THE TERMINALS AS OF EARLY THIS AFTERNOON...WITH CLEARING SKIES EXPECTED FOR THE DURATION OF THE DAY. LIGHT VARIABLE WINDS IN THE WAKE OF THIS SYSTEM SHOULD RETURN TO A PREDOMINANT SOUTHEASTERLY DIRECTION BY 19Z AT 8-12 KNOTS...ALTHOUGH A PERIOD OF GUSTY WINDS IS POSSIBLE THROUGH MID AFTERNOON AS THE ATMOSPHERE RESTORES BALANCE FROM THE MORNING MCS. TWO AREAS OF POSSIBLE FOCUS...ONE ALONG OUTFLOW BOUNDARY TO THE SOUTH AND THE OTHER ALONG AN ELEVATED INSTABILITY AXIS ACROSS NEBRASKA/IOWA...COULD LEAD TO RENEWED THUNDERSTORM DEVELOPMENT LATER TONIGHT. RIGHT NOW THINK THAT THE EITHER OF THESE REGIONS WILL SPLIT THE TERMINALS...SO WILL LEAVE THE TAFS DRY FOR NOW. BOOKBINDER && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
Hazardous weather outlook, Aug 22, 5:15 AM CDT, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 515 AM CDT MON AUG 22 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-231100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 515 AM CDT MON AUG 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ONGOING EARLY MONDAY ACROSS NORTHERN PORTIONS OF THE OUTLOOK AREA ARE EXPECTED TO DISSIPATE BY MID-MORNING. HOWEVER...ADDITIONAL SCATTERED THUNDERSTORMS MAY DEVELOP DURING THE LATE MORNING AND AFTERNOON HOURS ACROSS WESTERN MISSOURI...WITH THE ACTIVITY LINGERING THROUGH THE NIGHT. ANY OF TODAYS STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND GUSTY WINDS...ALONG WITH PERIODS OF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE FROM NORTH CENTRAL INTO NORTHEAST MISSOURI TUESDAY AFTERNOON AND EVENING. DUE TO A WARM LAYER OF AIR IN THE LOW TO MIDDLE LAYER OF THE ATMOSPHERE...THE SEVERE WEATHER RISK APPEARS LOW AT THIS TIME. HOWEVER...ANY STORMS THAT ARE ABLE TO OVERCOME THIS LAYER OF WARM AIR WOULD BECOME SEVERE QUICKLY. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT DUE TO THE SCATTERED AND INTERMITTENT NATURE OF THE SEVERE THREAT. CUTTER
In the hours before
Special weather statement, Aug 22, 6:45 AM CDT, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
645 AM CDT MON AUG 22 2011
MOZ012-013-020-021-221230-
ANDREW MO-BUCHANAN MO-CLINTON MO-DE KALB MO-
645 AM CDT MON AUG 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR ANDREW...SOUTHWESTERN DEKALB...
NORTHWESTERN CLINTON AND EASTERN BUCHANAN COUNTIES UNTIL 730 AM
CDT...
AT 641 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SAVANNAH...MOVING SOUTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
COUNTRY CLUB VILLA AROUND 655 AM CDT.
COSBY AND HELENA AROUND 700 AM CDT.
CLARKSDALE AROUND 710 AM CDT.
EASTON AROUND 715 AM CDT.
STEWARTSVILLE AROUND 720 AM CDT.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-29 BETWEEN MILE MARKERS 40 AND 65.
I-229 BETWEEN MILE MARKERS 0 AND 14.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3992 9461 3969 9443 3956 9473 3973 9486
3977 9486 3977 9489 3979 9490 3982 9487
3984 9489 3984 9493 3987 9494 3988 9493
3990 9496 4003 9501 4011 9480
TIME...MOT...LOC 1145Z 326DEG 33KT 3997 9481
DBSpecial weather statement, Aug 22, 7:20 AM CDT, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
720 AM CDT MON AUG 22 2011
MOZ013-020-021-028-029-221245-
BUCHANAN MO-CLAY MO-CLINTON MO-DE KALB MO-PLATTE MO-
720 AM CDT MON AUG 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE...
SOUTHWESTERN DEKALB...CLINTON...NORTHWESTERN CLAY AND EASTERN
BUCHANAN COUNTIES UNTIL 745 AM CDT...
AT 718 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOWER...MOVING SOUTH AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS OF 40 TO 50 MPH
ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GOWER...PLATTSBURG...LATHROP...SMITHVILLE...EDGERTON...TRIMBLE...
HOLT...RIDGELY AND HOOVER.
THIS WILL IMPACT
I-35 BETWEEN MILE MARKERS 32 AND 39.
LAT...LON 3982 9462 3982 9460 3983 9460 3987 9451
3948 9421 3947 9421 3935 9469 3974 9482
TIME...MOT...LOC 1220Z 341DEG 32KT 3963 9464
21Local storm report, Aug 22, 7:26 AM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
726 AM CDT MON AUG 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 AM HAIL 2 NE ROCKPORT 40.44N 95.49W
08/22/2011 E1.75 INCH ATCHISON MO EMERGENCY MNGR
&&
21Special weather statement, Aug 22, 7:43 AM CDT, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
743 AM CDT MON AUG 22 2011
MOZ020-021-029-030-221315-
BUCHANAN MO-CLAY MO-CLINTON MO-RAY MO-
743 AM CDT MON AUG 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAY...CLINTON...CLAY
AND SOUTHEASTERN BUCHANAN COUNTIES UNTIL 815 AM CDT...
AT 741 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PLATTSBURG...MOVING SOUTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LATHROP...KEARNEY...LAWSON...EXCELSIOR SPRINGS...LIBERTY...
CLAYCOMO...HOLT...EXCELSIOR ESTATES...PLEASANT VALLEY...CRYSTAL
LAKES...WOODS HEIGHTS...GLENAIRE...ELMIRA...MOSBY...PRATHERSVILLE
AND HOMESTEAD.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-35 BETWEEN MILE MARKERS 12 AND 43.
I-435 LOOP FROM MILE MARKERS 43 TO 52.
LAT...LON 3972 9440 3957 9421 3953 9421 3953 9415
3938 9398 3919 9450 3946 9461 3953 9460
3953 9464 3960 9466
TIME...MOT...LOC 1244Z 324DEG 27KT 3950 9449
21Local storm report, Aug 22, 7:57 AM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
757 AM CDT MON AUG 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM TSTM WND GST PLATTSBURG 39.56N 94.46W
08/22/2011 M58 MPH CLINTON MO BROADCAST MEDIA
&&
21Special weather statement, Aug 22, 8:09 AM CDT, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
809 AM CDT MON AUG 22 2011
MOZ021-029-030-037-038-221345-
CLAY MO-CLINTON MO-JACKSON MO-LAFAYETTE MO-RAY MO-
809 AM CDT MON AUG 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAY...NORTHWESTERN
LAFAYETTE...NORTHEASTERN JACKSON...SOUTHEASTERN CLINTON AND EASTERN
CLAY COUNTIES UNTIL 845 AM CDT...
AT 805 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EXCELSIOR SPRINGS...MOVING SOUTHEAST AT 40
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 TO 50
MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
EXCELSIOR SPRINGS...BUCKNER...RICHMOND...BLUE SPRINGS...
LEXINGTON...CRYSTAL LAKES...WOODS HEIGHTS...MISSOURI CITY...
SIBLEY...ORRICK...LEVASY...HENRIETTA...HARDIN...WELLINGTON...
HOMESTEAD...PRATHERSVILLE...RAYVILLE...FLEMING...CAMDEN AND
NAPOLEON.
THIS WILL IMPACT
I-35 BETWEEN MILE MARKERS 20 AND 36.
LAT...LON 3955 9421 3953 9421 3953 9413 3923 9375
3922 9376 3901 9429 3940 9448
TIME...MOT...LOC 1309Z 319DEG 33KT 3935 9425
21The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:06 AM CDT | Severe Thunderstorm Warning | EAX | Atchison, Nodaway | 39 min |
| Aug 22, 5:43 AM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 47 min |
| Aug 22, 6:04 AM CDT | Special Weather Statement | EAX | Atchison | 41 min |
| Aug 22, 6:12 AM CDT | Severe Thunderstorm Warning | EAX | Andrew, Holt, Nodaway | 33 min |
| Aug 22, 6:45 AM CDT | Special Weather Statement | EAX | Andrew | 45 min |
| Aug 22, 7:20 AM CDT | Special Weather Statement | EAX | Clinton | 25 min |
| Aug 22, 7:43 AM CDT | Special Weather Statement | EAX | Clay, Clinton | 32 min |
| Aug 22, 8:09 AM CDT | Special Weather Statement | EAX | Clay, Ray | 36 min |
| Aug 22, 9:46 AM CDT | Areal Flood Advisory | EAX | Atchison, Leavenworth | 4 hr |
| Aug 22, 10:15 AM CDT | Areal Flood Advisory | EAX | Johnson, Leavenworth, Wyandotte | 3 hr |
| Aug 22, 12:29 PM CDT | River Flood Warning | EAX | Leavenworth | 20 hr |
Nearby
River Flood Warnings in Kansas, 2011Every river flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.